Hail, Lawrence
- When
- July 4, 6:20 PM EST
- Where
- Lawrence County, 6 mi S of Louisa
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.033, -82.600
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 2:07 PM EST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 307 PM EDT MON JUL 4 2005 .SHORT TERM (REST OF TONIGHT)... A SHORTWAVE OVER TN/KY IS MOVING NORTHEASTWARD THIS AFTERNOON AND IS HELPING TO KICK OFF SOME SCATTERED CONVECTION. COULD SEE THIS CONVECTION LINGER INTO THE EVENING HOURS. ONCE THIS CONVECTION WEAKENS LATER TONIGHT WITH THE LIFT FROM THE SHORTWAVE HAVING PAST...THE SKY SHOULD CLEAR AND ALLOW FOR SOME PATCH FOG...BUT NOTHING DENSE. CLOUDS SHOULD BEGIN TO INCREASE TOWARD DAWN AS THE WEAK COLD FRONT BEGINS TO APPROACH FROM THE WEST. FOR TEMPERATURES LEANED TOWARD THE WARMER FWC AS THE DEWPOINTS ARE ON THE INCREASE AND WITH THE CLOUDS COMING LATE SHOULD KEEP TEMPERATURES A FEW DEGREES WARMER. && .LONG TERM (TUESDAY THROUGH MONDAY)... MODELS IN REASONABLE AGREEMENT ON COLD FRONT STRUGGLING TO PUSH ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY...WAITING FOR THE MAIN UPPER TROUGH TO DROP SOUTHEASTWARD ACROSS THE GREAT LAKES AND OHIO VALLEY. THE BEST CHANCE FOR CONVECTION WITH THIS SYSTEM WILL BE AHEAD OF THE COLD FRONT TUESDAY AFTERNOON AND EARLY TUESDAY NIGHT AS A LEADING SHORT WAVE COMES ACROSS WITH PLENTY OF MOISTURE AND INSTABILITY. OTHERWISE...ANY CONVECTION WITH THE MAIN UPPER SYSTEM AND FRONT LATER TUESDAY NIGHT AND WEDNESDAY WILL BE OVER THE MOUNTAINS WHERE THE DEEPER MOISTURE AND BEST LIFT WILL BE. HIGH PRESSURE WILL BUILD IN THURSDAY THROUGH THE WEEKEND WITH DRIER AND INITIALLY COOLER AIR...BUT WITH A WARM UP BY SUNDAY. THE MAV TEMPERATURE GUIDANCE LOOKS TO BE A LITTLE ON THE COOL SIDE...AND HAVE ADJUSTED ACCORDINGLY. && .PREVIOUS DISCUSSION... (ISSUED 150 PM EDT MON JUL 4 2005) AVIATION... A SOLID SCATTERED CUMULUS FIELD HAS DEVELOPED THIS AFTERNOON BETWEEN 3500 TO 5000 FEET. SHORTWAVE ENERGY OVER TENNESSEE WILL BE LIFTING NORTHWARD AND COULD GENERATE SOME AFTERNOON AND EVENING CONVECTION ACROSS THE REGION. AT THIS POINT HOWEVER...HAVE NOT INCLUDED ANY SHOWER ACTIVITY IN THE TAF AS IT IS STILL UNCERTAIN IF ANY AIRPORT LOCATION WILL BE AFFECTED. WILL AMEND AS NECESSARY ONCE ACTIVITY DOES DEVELOP. ONCE THE SHORTWAVE LIFTS NORTHEAST OF THE REGION THIS EVENING...SHOULD SEE SOME CLEARING INITIALLY WITH FOG DEVELOP EXPECTED AS WELL. FOR TUESDAY...A SHORTER SHORTWAVE AND A WEAKENING FRONTAL BOUNDARY SHOULD PULL ACROSS THE REGION FROM LATE MORNING THROUGH EARLY AFTERNOON. THUS HAVE INCLUDED TSTORMS FOR THIS PERIOD. PREVIOUS DISCUSSION... (ISSUED 1157 AM EDT MON JUL 4 2005) SHORT TERM (REST OF TODAY THROUGH TONIGHT)... TEMPERATURES HAVE JUMPED QUICKLY THIS MORNING INTO THE LOWER 80S AND BASED ON THE 850 TEMPERATURES CLIMBING A DEGREE OR TWO FROM YESTERDAY...HAVE ADJUSTED HIGH TEMPERATURES WARMER THAN THOSE EXPERIENCED YESTERDAY BY A DEGREE OR TWO FOR MOST SITES. WITH DEEPER MOISTURE ACROSS THE REGION BUT NO DEFINED KICKER TO GENERATE AFTERNOON SHOWERS...HAVE KEPT THE ISOLATED TO SCATTERED THUNDERSTORMS FOR THE AFTERNOON...INCLUDING SE OHIO WHERE MODEL CAPE BETWEEN 2500 AND 3000 J/KG IS FORECAST THIS AFTERNOON. THAT REGION SEEMS TO BE IN A BATTLE BETWEEN STRONG INSTABILITY AND DRY AIR ALOFT THAT MAY KILL ANY TOWERS THAT ATTEMPT TO BUILD. BUT FELT AN ISOLATED SHOWER COULD NOT BE RULED OUT CONSIDERING THE AMOUNT OF INSTABILITY FORECAST. FOR TONIGHT..HAVE HELD THE ISOLATED POPS FOR THE COAL FIELDS THROUGH MID NIGHT AS A SHORTWAVE OVER NERN MS MOVES EAST NORTHEAST TODAY. THIS COULD LEAD TO THE CONVECTION LINGERING FOR SEVERAL HOURS AFTER SUNSET. WHETHER ANY LINGER CONVECTION WILL HOLD TOGETHER AFTER THAT IS STILL IN QUESTION...BUT AT THIS POINT HAVE ELECTED TO DRY THINGS OUT FOR THE REMAINDER OF THE NIGHT. PREVIOUS DISCUSSION... (ISSUED 258 AM EDT MON JUL 4 2005) LONG TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... TONIGHT WILL BE THE CALM BEFORE THE STORM...OR COLD FRONT IN THIS CASE. HOWEVER CAN NOT TOTALLY RULE OUT SOME PRECIP OUT AHEAD OF THE APPROACHING FRONT. AT LEAST WITH ANY HEAVY RAIN THAT DOES DEVELOP...THE STORMS SHOULD BE MOVING A LITTLE QUICKER THAN WHAT HAS BEEN THE TREND AS OF LATE. MAXED OUT POPS TUESDAY AROUND 18Z FOR WESTERN ZONES...AND NEAR 21Z ACROSS THE EASTERN HALF OF THE CWA. UPPER LEVEL TROUGH WILL DIVE TOWARDS OUR REGION WEDNESDAY AFTERNOON. AS A RESULT HAVE KEPT 30 POPS ACROSS PREFERRED UPSLOPE REGION AND 20 PERCENT ELSEWHERE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...ESS LONG TERM...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT MON JUL 4 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-051000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 300 AM EDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL MOVE INTO THE REGION ON TUESDAY. THIS WILL BRING ABOUT THE POTENTIAL FOR SEVERE THUNDERSTORMS...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 436 PM EDT MON JUL 4 2005 WVZ040-047-042100- BARBOUR-RANDOLPH- 436 PM EDT MON JUL 4 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR BARBOUR AND RANDOLPH COUNTIES... AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BELINGTON. THE STORM WAS NEARLY STATIONARY OVER EASTERN BARBOUR AND NORTHWESTERN RANDOLPH COUNTIES. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MONTROSE...JUNIOR AND ELKINS. WIND GUSTS TO 40 MPH* MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. SMALL STREAMS WILL RISE QUICKLY. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 648 PM EDT MON JUL 4 2005 KYZ105-042315- LAWRENCE- 648 PM EDT MON JUL 4 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR LAWRENCE COUNTY IN EASTERN KENTUCKY... AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH OF YATESVILLE LAKE STATE PARK...OR ABOUT 7 MILES EAST OF BLAINE...MOVING NORTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SIDNEY... RADNOR...ULYSSES...CHARLEY...FORT GAY AND LOUISA. WIND GUSTS TO 45 MPH...ENOUGH TO SNAP SOME TREE LIMBS...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. RAINFALL RATES OF ONE INCH PER HALF HOUR OR TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 717 PM EDT MON JUL 4 2005 KYZ103-WVZ005-042345- BOYD-WAYNE- 717 PM EDT MON JUL 4 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL LAWRENCE COUNTY...OR ABOUT OVER YATESVILLE LAKE STATE PARK...MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE CENTERVILLE...DURBIN...BURNAUGH AND FORT GAY. WIND GUSTS TO 45 MPH...ENOUGH TO SNAP SOME TREE LIMBS...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. RAINFALL RATES OF ONE INCH PER HALF HOUR OR TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 717 PM EDT MON JUL 4 2005 KYZ103-WVZ005-042345- BOYD-WAYNE- 717 PM EDT MON JUL 4 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR BOYD COUNTY IN EASTERN KENTUCKY AND WAYNE COUNTY IN WESTERN WEST VIRGINIA... AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL LAWRENCE COUNTY...OR ABOUT OVER YATESVILLE LAKE STATE PARK...MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE CENTERVILLE...DURBIN...BURNAUGH AND FORT GAY. WIND GUSTS TO 45 MPH...ENOUGH TO SNAP SOME TREE LIMBS...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. RAINFALL RATES OF ONE INCH PER HALF HOUR OR TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460779.